It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Bipolar Disorder Message Board


Bipolar Disorder Board Index


I totally hear where you're comming from in being wary of starting a "bipolar med" so I wanna adress that first. I am assuming you are refering to the mood stabilizers such as depakote, lamictal, lithium, etc. I don't know if this makes you feel anybetter (it did me which is why I'm mentioning it), but, with the exception of lithium, I htink all of the mood stabilizers are actually anti-seizure medications that happen to also be effective mood stabilizers.
The brain is a bizarre and complicated thing and the more people learn about it, the more the differentiations between diagnoses break down. The most important thing for you right now (for any of us really) is to find medication that works whatever the problem or label.

ok, onto the SSRI part:
SSRIs do not cause bipolar, but a reaction like you described is a huge red flag for bipolar disorder. It's the way a lot of people find out that they are bipolar in the first place. SSRIs increase the amount of seratonin affecting the nerves in the brain. In a person with unipolar depression, this often alleviates the depression. Depression in people with bipolar disorder may feel the same as unipolar depression, but recently people have begun to think that the biological cause is very different. SSRIs mess up the brain chemistry in a bipolar individual and that can cause a wide variety of different responses. It is extremely common for SSRIs to worsen bipolar disorder. Like I said above they do not cause the disorder but the worsening of the symptoms may kick it up to a degree at which you or people around you notice things are different enough from "normal" to warrant concern. In this case the bipolar disorder was already there but we humans are pretty good at blending in to the perceived norm and rationalizing fluctuations in behavior or moods which may differ from those around us. Especially if you have been living with moods that are different from most people for a long time, you probably don't recognize that they are different; they're just you. However, there is a lot to be said for stability.


It sounds to me like the reaction you are describing is either a mixed state or disphoric mania.

Disphoric mania is mania that is unpleasant. I sort of think of it as a bad drug trip. Like a lot of drugs, it generally makes you feel good, high, euphoric, etc; but there is the potential to have a "bad trip" and experiance agitation, paranoia, anger, violence, crankiness, etc: :eek: all those moods that feel bad but have incresed energy associated with them.

A Mixed state is kinda similar in that it is unpleasant and the energy is there, but symptoms of depression such as suicidal ideology, social withdrawal, and inwardly directed anger or disappointment are present. Suicide is a real danger during mixed states because the person is generally very unhappy and directing it inward, but has the physical and mental energy to carry out plans of suicide (welcome to my world a week ago).

The agitation you're describing sounds manic. The racing thoughts, motivation to get things accomplished, multi-tasking also seem hypomanic (manic's younger brother: a lesser form of mania that may or may not lead to full blown mania). Rapid speech is also a symptom of hypomania as is the feeling that other people are just kinda slow and need to keep up. You may try asking your friends if they have noticed rapid speech or other "sped up" sorts of behaviors from you. :bouncing:

I was just recently was tentatively diagnosed as bipolar after restarting an antidepressant which had worked in the past, but that I had been off for a while. For a while I'd been experiencing moods that fluctuated more than most and seemed to come in "chunks". After restarting the anti depressant I started rapid cycling (like every few days) and my moods were much more extreme. One of my friends was literally convinced I was on drugs over one weekend when I was particularly manic.
Anyway, I wanted to let you know that you are definitely not alone with the weird antidepressant response. I've probably typed too much already; I'll shut up now ;)

and, yes... I am having way too much fun with the smilies...

:) :D :jester: :bouncing: :rolleyes: :( :dizzy:





All times are GMT -7. The time now is 02:21 PM.





2018 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!